Alert archive / Utah / Flash Flood Warnings in 2021

Flash Flood Warning 50, NWS Salt Lake City, UT

July 26, 2021Garfield County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jul 26, 2021, 1:40 PM MDT for Garfield County, Utah. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 26, 2021, 1:40 PM MDT (19:40 UTC)
Expired
Jul 26, 2021, 4:45 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Garfield County, UT

The radar

The Cedar City radar (KICX), 105 km from the middle of the area, began a volume at 19:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 26, 3:30 PM MDTFLASH FLOOD5 W Escalante, UTNEWS ARTICLE INCLUDED A VIDEO OF FLASH FLOODING AT THE CONFLUENCE OF BIRCH AND NORTH CREEKS INTO THE ESCALANTE RIVER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 110 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.7 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2021-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2021-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
954 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

986 
WGUS55 KSLC 261940
FFWSLC
UTC017-262245-
/O.NEW.KSLC.FF.W.0050.210726T1940Z-210726T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
140 PM MDT Mon Jul 26 2021

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  South Central Garfield County in southern Utah...

* Until 445 PM MDT.

* At 140 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across Alvey Wash, north through the Birch Creek area 
  south and west of Escalante. Between 0.5 and 1.5 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Escalante.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3780 11180 3784 11158 3766 11156 3762 11170

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

GM
2 follow-up statements
112 
WGUS75 KSLC 262115
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
315 PM MDT Mon Jul 26 2021

UTC017-262245-
/O.CON.KSLC.FF.W.0050.000000T0000Z-210726T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-
315 PM MDT Mon Jul 26 2021

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM MDT THIS 
AFTERNOON FOR SOUTH CENTRAL GARFIELD COUNTY...

At 315 PM MDT, The Grand Staircase Escalante Visitor center reported 
flash flooding ongoing in the upper Escalante River outside of 
Escalante. Between 0.5 and 1.5 inches of rain have fallen from 
earlier thunderstorms. Flash flooding is already occurring.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Trained spotters reported.

IMPACT...Life threatening flash flooding of creeks and streams.

Some locations that will experience flash flooding include...
  The upper Escalante River near the town of Escalante.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3780 11180 3784 11158 3766 11156 3762 11170

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

GM
189 
WGUS75 KSLC 262243
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
443 PM MDT Mon Jul 26 2021

UTC017-262253-
/O.EXP.KSLC.FF.W.0050.000000T0000Z-210726T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-
443 PM MDT Mon Jul 26 2021

...FLASH FLOOD WARNING WILL EXPIRE AT 445 PM MDT THIS AFTERNOON FOR 
SOUTH CENTRAL GARFIELD COUNTY...

Flood waters along the upper Escalante River west of the town of 
Escalante have peaked and will continue to slowly recede into early 
this evening. Additional flash flooding is no longer expected. 
However, the flood wave that passed through the upper Escalante 
River will continue downstream east of town on its way towards the 
Lake Powell area where an additional Flash Flood Warning remains in 
effect.

A Flash Flood Watch remains in effect until 1200 AM MDT Tuesday for 
portions of southern Utah and southwest Utah.

LAT...LON 3780 11180 3784 11158 3766 11156 3762 11170

$$

GM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 5:35 AM MDT, 8 hours 5 minutes earlier.

Area forecast discussion, Jul 26, 5:35 AM MDT, 8 hours 5 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
535 AM MDT Mon Jul 26 2021

.SYNOPSIS...Moisture over southern Utah will spread northward
across the remainder of Utah and southwest Wyoming today and
Tuesday. Unsettled conditions will continue for much of the week.

&&

.SHORT TERM (THROUGH 12Z THURSDAY)...High pressure over the Western
CONUS has started shifting back east and is now centered over Utah
this morning. This high will continue shifting east today while
amplifying across the area. The airmass is quite dry across northern
Utah with clear skies early this morning and PWATs under a half
inch. Meanwhile, a moist airmass remains in place across southern
Utah, with PWATs still running over 1.1 inches near the Arizona
border, and closer to 1.4 inches in the southwestern corner of Utah.

The flow across southern Utah will turn southeasterly today as the
ridge axis shifts east of the area and the closed low which had
previously moved west across Arizona now just off the Baja/SoCal
coast. This flow will help spread moisture northward today. By early
evening, the leading edge of the moisture surge will have spread
through central Utah. This will lead to an increase in thunderstorm
activity across central Utah, aided in part by a weak vort lobe from
the remnants of the aforementioned low. The storms may initially
start dry and produce gusty winds along the leading edge, but should
moisten up through the afternoon/evening. Meanwhile, thunderstorms
across southern Utah will continue to produce areas of heavy rain.
Storm motions today will trend towards to west to northwest after
initiating off the spine of Utah, so expect the southwest and west-
central valleys of Utah to see a fair amount of thunderstorm
activity. Have issued a Flash Flood Watch for portions of southwest
Utah where heavy rain may have the greatest impacts today, namely
the Brian Head burn scar, portions of Iron County including near the
steep terrain adjacent to the I-15 corridor, and Zion NP.

Thunderstorms will be focused more across the north tomorrow as the
airmass trends slightly drier and more stable across the southwest.
The HREF mean PWAT for tomorrow across northern Utah is in the 1.0-
1.4 inch range, while southwest Utah is in the 0.8-1.0 inch range.
The mountains of northern through central Utah could see areas of
heavy rain, with northern/central Utah burn scars a particular area
of concern. However, with southerly flow overspreading all of Utah,
the good news is that much of the smoke will be driven northward and
out of Utah by late tomorrow afternoon. In addition, the increase in
clouds and moisture should knock temperatures down a few degrees.

By Wednesday, the high pressure will remain firmly in place east of
Utah, with southerly flow maintaining a moist airmass across the
forecast area. Expect scattered convection once again, focused on
the mountains and adjacent valleys.

.LONG TERM (After 12z Thursday)...The long term forecast is
beginning to sound like a broken record. The ongoing and active
monsoon season, looks to continue through at least day 6, next
Sunday. The broad area of high pressure will finally begin shift
both its location and orientation beginning by next weekend. In the
meantime, Thursday and Friday will feature the typical monsoonal
setup as southerly flow will pump a deep column of rich moisture
into Utah as noted by PWAT values climbing to 1" with locations
across northern Utah seeing PWAT values in the 1-1.25" range. Once
again, flash flooding and strong winds will be the main hazards.

While we will keep the monsoon surge ongoing into the weekend, the
pattern begins to breakdown as the area of high pressure begins to
weaken and open up into ridge axis  that will be expanding from the
SE to NW across the Rockies. Utah will continue to sit on the
eastern  periphery of this ridge axis which will allow the onslaught
of monsoonal moisture to continue, but lowering PWATS suggest these
surges will not be as moist. Nevertheless, we will maintain a flood
threat for the first weekend of August!

Heading into next week, a strong area of low pressure emerges in the
eastern Pacific in some of the long range model outputs, signaling a
shift in the overall long wave pattern. Although this would shutoff
the monsoonal moisture feed, residual moisture will be ample enough
to kick start afternoon showers and thunderstorms and thus, PoP
chances will remain in the forecast.

&&

.AVIATION...KSLC...VFR conditions will persist across the KSLC
terminal through the valid TAF period. Smoke will begin to disperse
but haze may bring intermittent visibility as low as 6SM between 22-
03z. Light southerly flow will switch to a northerly flow around
19z, with wind speeds in the 8-12 knot range. A return to a
southerly flow will occur around 03z.

Rest of Utah and southwest Wyoming...Showers and thunderstorms will
develop across central and southern Utah, mainly from KPVU south,
after 18z. Intermittent MVFR conditions will be possible at
terminals directly impacted by a thunderstorm. Strong and erratic
winds can be expected around thunderstorms. Outside of
thunderstorms, VFR conditions are expected. Smoke will diminish
across northern Utah, but lingering haze may lower visibility as low
as 6SM between 22-03z.

&&

.FIRE WEATHER...A moist airmass remains in place across southern
Utah this morning. This moisture will lift northward today, which
will bring scattered wet thunderstorms up through central Utah,
although gusty winds may also accompany storms especially across
central and portions of northern Utah near the leading edge of the
moisture plume. This moisture should reach northern Utah by
tomorrow, while the airmass trends slightly drier across the south.
Unsettled conditions can be expected through the week as the
moisture lingers across the area. This moisture will also result in
cooler temperatures.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Flash Flood Watch from noon MDT today through this evening for
     UTZ122-124-125.

WY...None.
&&

Cheng/Woodward

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jul 26, 6:12 AM MDT, 7 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
612 AM MDT Mon Jul 26 2021

UTZ101>131-WYZ021-271300-
Great Salt Lake Desert and Mountains-Tooele and Rush Valleys-
Eastern Box Elder County-Northern Wasatch Front-Salt Lake Valley-
Utah Valley-Cache Valley/Utah Portion-Wasatch Back-
Bear Lake and Bear River Valley-Wasatch Mountains I-80 North-
Wasatch Mountains South of I-80-Western Uinta Mountains-
Wasatch Plateau/Book Cliffs-Western Uinta Basin-
Western Millard and Juab Counties-Eastern Juab/Millard Counties-
Central Mountains-Sanpete Valley-Sevier Valley-Castle Country-
San Rafael Swell-Southwest Utah-Lower Washington County-
Zion National Park-Southern Mountains-Upper Sevier River Valleys-
Bryce Canyon Country-South Central Utah-
Capitol Reef National Park and Vicinity-Western Canyonlands-
Glen Canyon Recreation Area/Lake Powell-Southwest Wyoming-
612 AM MDT Mon Jul 26 2021

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Moisture will spread northward today and tonight. Showers and
thunderstorms moving through central Utah may produce strong
gusty winds but little rain initially.

Across southern Utah, showers and thunderstorms capable of
producing heavy rain, gusty winds, and hail will once again occur
this afternoon and evening. The strongest storms are expected
across southwest Utah where a potential for flash flooding exists,
especially in prone areas such as slot canyons, burn scars, areas
of steep terrain, and normally dry washes and streams.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Moisture will continue to spread north through the rest of the
forecast area by Tuesday and remain in place through the week.
Daily showers and thunderstorms capable of heavy rain, gusty winds
and small hail will occur each afternoon and evening across much
of the forecast area during this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

In the hours before

Local storm report, Jul 26, 12:10 PM MDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1210 PM MDT MON JUL 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     3 WNW KANOSH            38.82N 112.49W
07/25/2021                   MILLARD            UT   DEPT OF HIGHWAYS

            *** 8 FATAL *** UPDATED 26 JULY 12PM. THUNDERSTORM
            OUTFLOW WINDS GENERATED BLOWING DUST WITH NEAR ZERO
            VISIBILITY ALONG INTERSTATE 15 NEAR MP 152 SOUTH OF
            FILLMORE. THIS RESULTED IN A MULTI VEHICLE PILEUP WITH AT
            LEAST 22 VEHICLES INVOLVED AND SIX FATALITIES. MULTIPLE
            INJURIES WERE ALSO REPORTED ALTHOUGH THE EXACT NUMBER OF
            INJURIES IS UNKNOWN. THE NEAREST RWIS SITE LOCATED 7
            MILES SOUTH OF THE CRASH SITE REPORTED A WIND GUST TO 32
            MPH AROUND THE TIME OF THE CRASH AROUND 430 PM MDT.

&&

MICHAEL.WESSLER

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 6:06 PM MDTSpecial Weather StatementSLCWashington39 min
Jul 25, 6:16 PM MDTSpecial Weather StatementSLCWashington44 min
Jul 26, 3:37 AM MDTFlash Flood WatchSLCBeaver, Garfield, Iron, Kane, Piute, Washington and 1 more20 hr
Jul 26, 1:13 PM MDTFlash Flood Warning Considerable damage threatSLCKane, Washington3 hr
Jul 26, 1:37 PM MDTSevere Thunderstorm WarningSLCWashington23 min
Jul 26, 1:47 PM MDTSpecial Weather StatementSLCPiute43 min
Jul 26, 2:00 PM MDTSpecial Weather StatementSLCWashington45 min
Jul 26, 2:07 PM MDTAreal Flood AdvisorySLCWashington53 min
Jul 26, 2:12 PM MDTAreal Flood AdvisorySLCIron2 hr
Jul 26, 2:35 PM MDTFlash Flood Warning Considerable damage threatSLCIron115 min
Jul 26, 2:45 PM MDTFlash Flood Warning Considerable damage threatSLCGarfield4 hr
Jul 26, 2:53 PM MDTFlash Flood Warning Considerable damage threatSLCIron, Washington3 hr
Jul 26, 3:01 PM MDTSevere Thunderstorm WarningSLCBeaver, Iron29 min
Jul 26, 3:07 PM MDTSevere Thunderstorm WarningSLCBeaver, Iron23 min
Jul 26, 3:20 PM MDTSevere Thunderstorm WarningSLCBeaver, Iron2 min
Jul 26, 3:26 PM MDTSpecial Weather StatementSLCWashington49 min
Jul 26, 3:30 PM MDTSevere Thunderstorm WarningSLCWashington30 min
Jul 26, 3:32 PM MDTAreal Flood AdvisorySLCWashington118 min
Jul 26, 3:32 PM MDTFlash Flood Warning Considerable damage threatSLCBeaver3 hr
Jul 26, 4:00 PM MDTSevere Thunderstorm WarningSLCWashington30 min
Jul 26, 4:34 PM MDTSpecial Weather StatementSLCWashington41 min
Jul 26, 4:55 PM MDTSpecial Weather StatementSLCBeaver50 min
Jul 26, 5:30 PM MDTFlash Flood Warning Considerable damage threatSLCKane6 hr

Nearby

Flash Flood Warnings in Utah, 2021Every flash flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.